Alert archive / Texas / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 18, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at Apr 9, 2023, 8:29 PM CDT for Crosby County, Dickens County, Texas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 9, 2023, 8:29 PM CDT (01:29 UTC)
- Expired
- Apr 9, 2023, 9:00 PM CDT
- In force
- 31 min
- Issued by
- NWS Lubbock, TX
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Crosby County, TX, Dickens County, TX
The radar
The Lubbock radar (KLBB), 72 km from the middle of the area, began a volume at 01:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 1.5 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 751 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 2038 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 6:46 PM CDT, 1 hour 43 minutes earlier.
Area forecast discussion, Apr 9, 6:46 PM CDT, 1 hour 43 minutes before
Area Forecast Discussion National Weather Service Lubbock TX 646 PM CDT Sun Apr 9 2023 ...New AVIATION... .SHORT TERM... (This evening through Monday) Issued at 222 PM CDT Sun Apr 9 2023 Forecast remains on track this afternoon to see strong to marginally severe thunderstorms this afternoon and evening. Latest observations (as of 1pm) show dewpoints have risen into the mid 50s across the Rolling Plains while dewpoints on the Caprock have dropped into the mid to upper 40s (due to mixing). Water vapor imagery shows a weak, positively tilted trough working through the forecast area now. An outflow boundary from early morning convection as well as a weak wind shift boundary has been the main focus for convection so far this afternoon. However, as a 700 mb front moves into the southern Texas Panhandle late this afternoon convection should become more widespread across the forecast area. Effective bulk shear will be around 30 kts with most of this shear occurring in the mid and upper atmosphere which should assist in storm organization within a surface based CAPE environment of around 1000-2000 J/Kg. With the latest analyzed CAPE values being higher than previously forecasted the hail threat has increased across the forecast area with max hail size up to ping pong now possible. With small inverted V soundings, there is also a threat for severe wind gusts. These wind gusts may help to initiate new convection and lead to a line of storms moving south southeast late this afternoon into the early evening hours. Based on PWAT values near 0.90" and storm motions around 20 mph a few tenths of an inch of precipitation seems likely where it does rain although not all locations will see rain. The heaviest thunderstorms will also be capable of producing rainfall in excess of an inch which has been observed near Petersburg and Dougherty so far this afternoon. This activity should come to an end by midnight but clouds will stick around for much of the night keeping overnight temperatures near normal for this time of year. Surface high pressure will slide over the area on Monday keeping winds light. An additional shortwave should dive southeast across the area on Monday however the amount of moisture available will be much lower than Sunday hence showers and thunderstorms don't look likely at this time. If our area were to see any development it would be across the Rolling Plains as it remains in close proximity to a shortwave moving south from Oklahoma late in the day but again confidence is not high in seeing convective development within our area. With light winds and clearing skies on Monday temperatures will be able to warm into the mid and upper 70s area wide. /WI && .LONG TERM... (Monday night through next Saturday) Issued at 222 PM CDT Sun Apr 9 2023 The long-term will begin early Tuesday with an upper ridge over the Desert Southwest, an upper trough over the eastern CONUS, and an upper trough trying to enter the Pacific Northwest. This will create a "rex block," which will keep systems well north of the region for the next few days. At the surface, winds will remain southerly to southeasterly, helping us to retain some moisture over our region. As we move into the latter part of the week, the upper trough that was of the west coast will push east and deepen. This will squash the upper ridge against the upper trough (low) to our east and push the ridge south. As the upper trough over the Pacific Northwest deepens and moves east, a surface low will form off the Rockies. As this surface low builds, winds over the CWA will become southwesterly to westerly. This will begin to quickly dry the near- surface layer going into Friday. Relative humidity values Friday afternoon will fall below 15%, and some areas may see single-digit relative humidity on the Caprock. This will increase fire weather concerns for the day. The question will be, how strong will winds be. Currently, winds seem to be high enough (20+ mph) to include elevated fire weather concerns. A cold front will push through late Friday, resulting in a cool down going into the weekend. GKendrick && .LONG TERM... (Monday night through next Saturday) Issued at 222 PM CDT Sun Apr 9 2023 The long-term will begin early Tuesday with an upper ridge over the Desert Southwest, an upper trough over the eastern CONUS, and an upper trough trying to enter the Pacific Northwest. This will create a "rex block," which will keep systems well north of the region for the next few days. At the surface, winds will remain southerly to southeasterly, helping us to retain some moisture over our region. As we move into the latter part of the week, the upper trough that was of the west coast will push east and deepen. This will squash the upper ridge against the upper trough (low) to our east and push the ridge south. As the upper trough over the Pacific Northwest deepens and moves east, a surface low will form off the Rockies. As this surface low builds, winds over the CWA will become southwesterly to westerly. This will begin to quickly dry the near- surface layer going into Friday. Relative humidity values Friday afternoon will fall below 15%, and some areas may see single-digit relative humidity on the Caprock. This will increase fire weather concerns for the day. The question will be, how strong will winds be. Currently, winds seem to be high enough (20+ mph) to include elevated fire weather concerns. A cold front will push through late Friday, resulting in a cool down going into the weekend. GKendrick && .AVIATION... (00Z TAFS) Issued at 641 PM CDT Sun Apr 9 2023 LBB and CDS stand the greatest chance of TS this evening (some severe), before convection shifts south. Additional rounds of TS overnight remain possible but are unlikely at this time. Can't rule out some low CIGs and fog toward daybreak at any of the terminals, but confidence is low at this time. && .LUB WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...58 LONG TERM....10 AVIATION...93
Hazardous weather outlook, Apr 9, 2:20 PM CDT, 6 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Lubbock TX 220 PM CDT Sun Apr 9 2023 TXZ021>044-101930- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 220 PM CDT Sun Apr 9 2023 This Hazardous Weather Outlook is for the South Plains, Rolling Plains, and the far Southern Texas Panhandle. .DAY ONE...This afternoon and tonight. Thunderstorms are possible this afternoon and evening across the entire forecast area which will have the potential for producing strong to marginally severe wind gusts and hail up to the size of ping pong balls. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms are possible Monday afternoon and evening across the Rolling Plains and far southeast Texas Panhandle with gusty winds and small hail possible. Elevated fire weather concerns may return Friday and Saturday along the Caprock due to breezy and dry conditions. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Apr 9, 4:55 PM CDT, 3 hours 34 minutes before
Special Weather Statement
National Weather Service Lubbock TX
455 PM CDT Sun Apr 9 2023
TXZ028-029-034-092230-
Hockley TX-Lamb TX-Hale TX-
455 PM CDT Sun Apr 9 2023
...A strong thunderstorm will impact portions of northeastern
Hockley, southwestern Hale and southeastern Lamb Counties through 530
PM CDT...
At 454 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles west of Spade, or 5 miles east of Littlefield, moving east at
10 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Littlefield, Anton and Spade.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Light accumulations of small hail will be possible. Consider moving
to a sturdy shelter until this storm passes.
&&
LAT...LON 3402 10229 3400 10201 3382 10207 3382 10209
3379 10208 3374 10210 3385 10235
TIME...MOT...LOC 2154Z 287DEG 7KT 3392 10224
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
GKendrickSpecial weather statement, Apr 9, 5:29 PM CDT, 3 hours before
Special Weather Statement
National Weather Service Lubbock TX
529 PM CDT Sun Apr 9 2023
TXZ028-029-034-035-092300-
Hockley TX-Lamb TX-Lubbock TX-Hale TX-
529 PM CDT Sun Apr 9 2023
...A strong thunderstorm will impact portions of northwestern
Lubbock, northeastern Hockley, southwestern Hale and southeastern
Lamb Counties through 600 PM CDT...
At 529 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Anton, or 13 miles east of Littlefield, moving
southeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Shallowater and Anton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3382 10220 3394 10213 3389 10182 3366 10197
TIME...MOT...LOC 2229Z 294DEG 11KT 3386 10210
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
DWKSpecial weather statement, Apr 9, 5:37 PM CDT, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Lubbock TX
537 PM CDT Sun Apr 9 2023
TXZ023-024-092300-
Briscoe TX-Swisher TX-
537 PM CDT Sun Apr 9 2023
...A strong thunderstorm will impact portions of eastern Swisher and
west central Briscoe Counties through 600 PM CDT...
At 537 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Vigo Park, or 9 miles northeast of Tulia, moving
southeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Mackenzie Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Light accumulations of small hail will be possible. Consider moving
to a sturdy shelter until this storm passes.
&&
LAT...LON 3463 10175 3470 10155 3445 10137 3435 10167
TIME...MOT...LOC 2237Z 337DEG 14KT 3460 10162
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
GKendrickSpecial weather statement, Apr 9, 5:57 PM CDT, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Lubbock TX
557 PM CDT Sun Apr 9 2023
TXZ023-024-029-030-092330-
Floyd TX-Briscoe TX-Swisher TX-Hale TX-
557 PM CDT Sun Apr 9 2023
...A strong thunderstorm will impact portions of northwestern Floyd,
northeastern Hale, southeastern Swisher and southwestern Briscoe
Counties through 630 PM CDT...
At 557 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles east of Claytonville, or 11 miles southwest of Silverton,
moving south at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Aiken, South Plains and Claytonville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Light accumulations of small hail will be possible. Consider moving
to a sturdy shelter until this storm passes.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3424 10123 3413 10156 3443 10169 3450 10141
TIME...MOT...LOC 2257Z 338DEG 15KT 3440 10148
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
GKendrickLocal storm report, Apr 9, 6:47 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
647 PM CDT SUN APR 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL 1 E SHALLOWATER 33.69N 101.98W
04/09/2023 E1.00 INCH LUBBOCK TX PUBLIC
&&
MCZLocal storm report, Apr 9, 6:53 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
653 PM CDT SUN APR 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL 3 NW SHALLOWATER 33.72N 102.03W
04/09/2023 M1.00 INCH LUBBOCK TX PUBLIC
COPIOUS ACCUMULATIONS OF HAIL.
&&The office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 9, 7:01 PM CDT | Severe Thunderstorm Warning | LUB | Lubbock | 29 min |
| Apr 9, 7:29 PM CDT | Severe Thunderstorm Warning | LUB | Hockley, Lubbock, Lynn, Terry | 46 min |
| Apr 9, 7:34 PM CDT | Special Weather Statement | LUB | Yoakum | 26 min |
| Apr 9, 7:43 PM CDT | Special Weather Statement | LUB | Crosby | 32 min |
| Apr 9, 7:58 PM CDT | Severe Thunderstorm Warning | LUB | Lubbock, Lynn, Terry | 47 min |
| Apr 9, 7:59 PM CDT | Special Weather Statement | LUB | Yoakum | 16 min |
| Apr 9, 8:03 PM CDT | Severe Thunderstorm Warning | LUB | Crosby, Dickens | 27 min |
| Apr 9, 8:11 PM CDT | Special Weather Statement | LUB | Crosby | 34 min |
| Apr 9, 8:40 PM CDT | Areal Flood Advisory | LUB | Lynn | 80 min |
| Apr 9, 8:44 PM CDT | Severe Thunderstorm Warning | LUB | Garza, Lynn | 46 min |
| Apr 9, 8:56 PM CDT | Special Weather Statement | LUB | Garza, Kent | 34 min |
| Apr 9, 9:26 PM CDT | Special Weather Statement | LUB | Garza, Kent | 49 min |
| Apr 10, 4:50 AM CDT | Dense Fog Advisory | LUB | Bailey, Briscoe, Castro, Floyd, Hale, Lamb and 2 more | 4 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.